June 5, 2012 3 Comments
If you enjoy exercising you should never use steroids to enhance your performance in any sport nor to enhance your body image; it is not worth it. You could damage your health permanently, your liver amongst other organs.
A 32-year-old man presented with a seven-day history of nausea, vomiting, and jaundice associated with severe itching. He had no medical history of note and had not taken any prescribed medications for several years. He did not drink alcohol regularly and denied having used recreational drugs, although he eventually admitted having taken 5 mg a day of methandrostenolone for the first time in the previous two months. He stated that he took the drug to enhance his body image.
Blood tests on admission showed bilirubin 651 µmol/L (normal range 0 to 19), alanine aminotranferase 76 IU/L (0 to 45), alkaline phosphatase 262 IU/L (35 to 120), and international normalised ratio 1.3. An extended liver screen (including serological testing for hepatitis A, B, C, and E as well as for cytomegalovirus and Epstein-Barr virus, full autoantibody profile, and markers of metabolic liver diseases), abdominal ultrasonography, and magnetic resonance cholangiopancreatography failed to identify any alternative causes. Cholestasis induced by anabolic steroids was diagnosed clinically (after his history of use of anabolic steroids had been ascertained). He was initially treated with ursodeoxycholic acid and observed. He became severely hypertensive on day 2, needing treatment with amlodipine.